Alert archive / California / Red Flag Warnings in 2023
Red Flag Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this red flag warning at Sep 9, 2023, 4:15 AM PDT for Monterey County, San Benito County, California. It took effect at Sep 9, 2023, 5:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2023, 4:15 AM PDT (11:15 UTC)
- In effect from
- Sep 9, 2023, 5:00 AM PDT
- Expired
- Sep 9, 2023, 12:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Monterey County, CA, San Benito County, CA
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2138 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860 WWUS86 KMTR 091115 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA Issued by National Weather Service Eureka CA 415 AM PDT Sat Sep 9 2023 CAZ517-518-091900- /O.UPG.KMTR.FW.A.0001.230909T1200Z-230910T0600Z/ /O.NEW.KMTR.FW.W.0002.230909T1200Z-230909T1900Z/ Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito County And Interior Monterey County including Pinnacles National Park- 415 AM PDT Sat Sep 9 2023 ...RED FLAG WARNING IN EFFECT UNTIL NOON PDT TODAY FOR ISOLATED DRY THUNDERSTORMS COMBINED WITH DRY FUELS FOR PORTIONS OF INTERIOR MONTEREY COUNTY AND SAN BENITO COUNTY... The National Weather Service in San Francisco has issued a Red Flag Warning for Fire Weather Zone 517 Santa Lucia Mountains and Los Padres National Forest and Fire Weather Zone 518 Mountains of San Benito County And Interior Monterey County including Pinnacles National Park, which is in effect until noon PDT today. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 517 Santa Lucia Mountains and Los Padres National Forest and Fire Weather Zone 518 Mountains of San Benito County And Interior Monterey County including Pinnacles National Park. * TIMING...Until noon today. * WINDS...Northwest 10 to 15 mph. * RELATIVE HUMIDITY...As low as 15 percent, recovering into the 20s above about 2500 feet, and into the 40-50% range below 2500 feet. * TEMPERATURES...Afternoon highs in the mid-80s to lower 90s. * LIGHTNING...Isolated dry thunderstorms with isolated lightning strikes through noon today. Any thunderstorms that do develop are likely to remain dry at lower levels. * IMPACTS...The combination of dry fuels and lightning presents an increased likelihood of fire starts. Any starts that may occur are likely to remain isolated, given that winds and humidity remain below Red Flag criteria. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
086 WWUS86 KMTR 091847 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco CA 1147 AM PDT Sat Sep 9 2023 CAZ517-518-092000- /O.EXP.KMTR.FW.W.0002.000000T0000Z-230909T1900Z/ Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito County And Interior Monterey County including Pinnacles National Park- 1147 AM PDT Sat Sep 9 2023 ...RED FLAG WARNING WILL EXPIRE AT NOON PDT TODAY FOR PORTIONS OF INTERIOR MONTEREY COUNTY AND SAN BENITO COUNTY... Dry thunderstorm activity that prompted the Red Flag Warning has now weakened and moved out of the area. Therefore, the Red Flag Warning will be allowed to expire at noon. There remains a slight chance of showers with an occasional lightning strike for areas in Santa Cruz county and southern Santa Clara county early this afternoon, though the bulk of the lightning activity for the day has already occurred. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Sep 8, 10:13 PM PDT, 6 hours 2 minutes earlier.
Area forecast discussion, Sep 8, 10:13 PM PDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1013 PM PDT Fri Sep 8 2023
...New AVIATION...
.SYNOPSIS...
Issued at 105 PM PDT Fri Sep 8 2023
A Fire Weather Watch has been issued for portions of interior
Monterey county and San Benito county, in effect from Saturday
morning through Saturday night.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 105 PM PDT Fri Sep 8 2023
Pleasant day with clear skies abound aside from some coastal
stratus. Biggest change to the forecast is the addition of a
slight chance of thunderstorms over Monterey and San Benito
counties Saturday morning lasting through the day. Moisture from
Hurricane Jova is being pulled into the region by an upper trough
that will allow for the axis of moisture to encounter an area of
modest upper level instability. While the overall chance of
thunderstorms remains low (15-20%), it would be considered a
higher impact event should we see a few lightning strikes on dry
fuels. Extreme fire behavior is not expected, as winds and
humidity remain below Red Flag criteria, but a few starts can be
expected in the event we see cloud-to-ground lightning strikes.
*More on this in the FIRE section below.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 105 PM PDT Fri Sep 8 2023
Warmer temperatures expected through the late weekend and early
next week as high pressure ridging inches its way westward,
luckily held off from getting too close by persistent troughing
in the Pacific. Cool down Tuesday as another upper level
disturbance moves down from the Gulf of Alaska and an associated
shortwave trough makes its pass through our region. High temps
near to slightly below seasonal averages from Tuesday beyond.
&&
.AVIATION...
(06Z TAFS)
Issued at 1000 PM PDT Fri Sep 8 2023
LIFR stratus across the immediate coast near Point Reyes and south
of the Golden Gate through the Central Coast, with stratus filling
the Monterey Bay region and the nearby coast. Expecting stratus to
develop in the North Bay valleys and parts of the East Bay north of
OAK tonight, with moderate confidence for continuing VFR conditions
in the main SF Bay terminals. Stratus clears out through Saturday
morning followed by breezy onshore winds developing in the
afternoon. Some model guidance suggesting stratus development in the
East Bay and near MRY towards the end of the TAF period, with more
expansive coverage afterwards.
Vicinity of SFO... Moderate to high confidence of VFR through the
day, with slightly less confidence at OAK. Any stratus nearby clears
out Saturday morning, with breezy west-northwest winds developing in
the afternoon gusting up to 20-25 knots. Winds begin to diminish in
the evening, with a low confidence of developing stratus towards the
end of the TAF period.
SFO Bridge Approach... Similar to SFO.
Monterey Bay Terminals... LIFR conditions persist through the night
with fog possible at MRY. Stratus mixing out Saturday morning, with
breezy northwest winds around 10 knots in the afternoon. Low
confidence of stratus near MRY towards the end of the TAF period.
&&
.MARINE...
(Tonight through next Wednesday)
Issued at 413 PM PDT Fri Sep 8 2023
Gentle to moderate northerly winds continuing through the day
with a moderate to fresh breeze developing this afternoon. More
widespread fresh to strong north-northwesterly winds developing
later this weekend into early next week, especially near the
coastal jets. Stronger winds this weekend will result in steeper
wind waves through next week. A 4-6 ft, 15-17 second southerly
swell generated from distant hurricane Jova will impact the waters
Sat- Mon.
&&
.FIRE WEATHER...
Issued at 105 PM PDT Fri Sep 8 2023
First and foremost a Fire Weather Watch has been issued for fire
weather zones 517 and 518 beginning 12Z Saturday to 06Z Sunday.
The reason for the fire weather concerns are a combination of dry
fuels over the higher terrain and a low-end chance for dry
lightning (t-storms with precip less than 0.10”). Let’s first
take a look at the fuels…the fine fuels are dry per automated
sensors and anecdotally per recent grass/veg fires. For larger
fuels, the fuels charts for the Central Coast group maybe a little
misleading as they’re skewed wet due to rains associated with
Tropical Cyclone Hillary (late August). Zones 517/518 largely
escaped the rains from Hillary. Additionally, the Central Coast
group has also been impacted by the marine layer, but a large
portion of 517/518 have been above the marine layer(especially
interior portions saw no impact). Now for the meteorology…All eyes
turn toward Hurricane Jova spinning SW of Baja. While the
official NHC track keeps it harmlessly over the sea it’s the
moisture associated with it that could lead to
thunderstorms/showers over the Central Coast and the Sierra this
weekend. With an upper level trough to the N and high pressure to
the E steering flow aloft is from the S to SW. This flow will help
to pull tropical moisture over the region late tonight and early
Saturday. The leading edge of the moisture can already be seen
advecting into SoCal this afternoon. As higher PWAT moves north
weak upper level jet support will help to destabilize the
atmosphere. Forecast models suggest an increase in MUCAPE (some
point soundings are impressive) with little to no CINH, modified
TT at critical values, and marginal lapse rates. Would like to see
steeper lapse rates aloft, but they’re high enough for some lift.
Forecast soundings continue to advertise rather dry air over the
lower levels adding confidence of virga/weak showers with little
precip. Lastly, some of the parameters on ensemble model guidance
paint a swath of lightning potential over the Central Coast
Saturday. While this event isn’t a slam dunk and not even close to
the 2008 event, enough of a signal is present to warrant dry
thunderstorms (15-20%).
&&
.BEACHES...
Issued at 440 AM PDT Fri Sep 8 2023
Larger southerly swell of 3 to 4 feet at 15 to 16 seconds will
arrive Saturday morning. This swell originated from Hurricane
Jova and could bring an increased risk of dangerous rip currents
as well as elevated surf, particularly for south facing beaches,
including Santa Cruz. Largest breaking waves of 4 to 8 feet are
most likely where south facing beaches have a steeper slope. As a
result, a Beach Hazards Statement is in effect for the Monterey
Bay and Big Sur coasts Saturday morning through Sunday morning.
While more swell energy will be near the Big Sur Coast down into
southern California, south facing beaches further north (Mavericks
Beach, Stinson Beach, Drakes Beach, etc.) may still experience
more dangerous rip currents this weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from late tonight through Saturday evening
for CAZ517-518.
Beach Hazards Statement from late tonight through Sunday evening
for CAZ529-530.
PZ...Small Craft Advisory from 9 AM to 9 PM PDT Saturday for PZZ535.
Small Craft Advisory until 9 PM PDT this evening for PZZ540.
Small Craft Advisory from 3 PM Saturday to 3 AM PDT Sunday for
PZZ540.
Small Craft Advisory from 3 PM to 9 PM PDT Saturday for PZZ560.
Small Craft Advisory from 3 AM to 3 PM PDT Saturday for PZZ565.
Gale Warning from 3 PM to 9 PM PDT Saturday for PZZ565.
&&
SHORT TERM...Behringer
LONG TERM....Behringer
AVIATION...DialH
MARINE...DialH
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 3:46 AM PDT | Dense Fog Advisory | MTR | Monterey, San Benito, Santa Cruz | 5 hr |
| Sep 9, 7:51 AM PDT | Special Weather Statement | MTR | San Benito | 24 min |
| Sep 9, 1:58 PM PDT | Small Craft Advisory | MTR | 5 days |
Nearby
Red Flag Warnings in California, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.